Alert archive / Utah / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Salt Lake City, UT

August 7, 20235 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 7, 2023, 12:40 PM MDT for 5 counties in Utah. It took effect at Aug 8, 2023, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2023, 12:40 PM MDT (18:40 UTC)
In effect from
Aug 8, 2023, 12:00 PM MDT
Expired
Aug 8, 2023, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 120 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

273 
WWUS85 KSLC 071840
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1240 PM MDT Mon Aug 7 2023

UTZ494-498-081000-
/O.UPG.KSLC.FW.A.0001.230808T1800Z-230809T0300Z/
/O.NEW.KSLC.FW.W.0001.230808T1800Z-230809T0300Z/
Henry Mountains-Grand Staircase-
1240 PM MDT Mon Aug 7 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 494 AND
498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Tuesday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 494 Henry Mountains and Fire 
  Weather Zone 498 Grand Staircase.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 5 to 10 percent.

* IMPACTS...Critical fire weather conditions are likely to 
  occur. Any new fire starts or existing fires may spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
3 follow-up statements
277 
WWUS85 KSLC 080819
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
219 AM MDT Tue Aug 8 2023

UTZ494-498-082230-
/O.CON.KSLC.FW.W.0001.230808T1800Z-230809T0300Z/
Henry Mountains-Grand Staircase-
219 AM MDT Tue Aug 8 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 494 AND 498...

* AFFECTED AREA...Fire Weather Zone 494 Henry Mountains and Fire 
  Weather Zone 498 Grand Staircase.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 5 to 10 percent.

* IMPACTS...Critical fire weather conditions are likely to 
  occur. Any new fire starts or existing fires may spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
468 
WWUS85 KSLC 082029
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
229 PM MDT Tue Aug 8 2023

UTZ494-498-090300-
/O.CON.KSLC.FW.W.0001.000000T0000Z-230809T0300Z/
Henry Mountains-Grand Staircase-
229 PM MDT Tue Aug 8 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 494 AND
498...

* AFFECTED AREA...Fire Weather Zone 494 Henry Mountains and Fire 
  Weather Zone 498 Grand Staircase.

* WINDS...Southwest 15 to 25 mph with gusts 30 to 35 mph. 

* RELATIVE HUMIDITY...As low as 5 to 10 percent.

* IMPACTS...Critical fire weather conditions are likely to 
  occur. Any new fire starts or existing fires may spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
290 
WWUS85 KSLC 090251
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
851 PM MDT Tue Aug 8 2023

UTZ494-498-090400-
/O.EXP.KSLC.FW.W.0001.000000T0000Z-230809T0300Z/
Henry Mountains-Grand Staircase-
851 PM MDT Tue Aug 8 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 494 AND 498...

Winds have sufficiently decreased to allow the Red Flag Warning to
expire at the scheduled time of 9PM MDT this evening.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 7, 2:26 AM MDT, 10 hours 14 minutes earlier.

Area forecast discussion, Aug 7, 2:26 AM MDT, 10 hours 14 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
226 AM MDT Mon Aug 7 2023

.SYNOPSIS...A Desert Southwest ridge will keep conditions on the
dry side through Tuesday. A series of weak shortwaves grazing
northern Utah will keep showers and thunderstorms in the forecast,
for far northern Utah through Tuesday afternoon with increasing
winds for southern Utah. Moisture and instability are expected to
return to the area for the middle to latter part of the week.

&&

.SHORT TERM (Through 12Z Wednesday)...Generally dry conditions
continue, particularly over central and southern Utah, this
morning with a broad ridge centered roughly over the Desert
Southwest and west Texas. Satellite TPW analysis indicates an
airmass similar to yesterday with PWs over southern Utah
predominately in the 0.2 to 0.3 inch range with values up to 0.5
inch over northern Utah. Unlike yesterday at this time, seeing
limited at best overnight shower activity near the Utah/Idaho
border despite weak shortwave energy passing just to the north of
Utah. This wave will continue to ripple past through the
afternoon, with a few storms possible through the early evening.
Meanwhile, the passage of this wave will again result in some
breezy conditions over southern Utah, combining with the dry
airmass to produce isolated critical fire weather conditions.
Maxes today should be similar to yesterday with temperatures
running near climo over southern Utah and 5-7F below seasonal
normals over northern portions of the area.

The parade of troughs for northern Utah continues tonight into
Tuesday, with this last wave looking a bit less weak than the last
few. Guidance has been consistent in indicating that as this wave
passes by it will bring a front into northern Utah, acting as a
trigger for convection overnight through early Tuesday evening,
with the area of greatest instability shifting east with the wave.
This will also cool temperatures a bit further over northern Utah
and southwest Wyoming with maxes averaging 10F below normal for
this time of year. Southern Utah will stay ahead of the front,
bringing a further increase in winds, particularly during the
afternoon, and thus increasing the potential of critical fire
weather conditions. Going Fire Weather Watch covers this threat
well.

.LONG TERM (After 12Z Wednesday)...The mid to latter half of this
week brings another statewide moisture surge. This moisture is
dependent on the progression of Tropical Storm Eugene in the
Eastern Pacific, of which most forecast models pivot the track of
the storm from its current northwest progression into a
northeastward track sometime in the next 48 to 72 hours. An upper
level low pressure area is forecast to be situated to our west,
over California, with high pressure to our southeast. Moisture
thus arrives into southern Utah Wednesday, spreading north late
week. Right now, this is not looking like deep rich amounts of
moisture like last week's surge was, but will be plenty to
initiate showers and thunderstorms nonetheless.

Over the weekend, weak high pressure looks to remain to the
southeast while high pressure builds in over the northwest.
Meanwhile, the aforementioned low remains quasi-stationary to our
west. Ensemble forecasts are not particularly enthused with
precipitation over the weekend; though they are indicting terrain-
enhanced showers and thunderstorms each afternoon. Deterministic
models however are much more enthused with widespread showers and
thunderstorms.

&&

.AVIATION...KSLC...Light winds will prevail throughout the day with
winds shifting to the northwest around 17z. High based clouds are
expected throughout the day with VFR conditions forecast. Showers
and decreasing cloud decks are expected in the overnight hours.

.REST OF UTAH AND SOUTHWEST WYOMING...High based clouds are forecast
today across the region. VFR conditions are expected. Dry conditions
are likely though about a 10% chance for showers will exist at LGU
today. Increasing afternoon winds are expected especially across
southern Utah and southwest Wyoming sites. Light winds will return
this evening into the overnight hours.

&&

.FIRE WEATHER...High pressure will remain centered broadly over the
Desert Southwest and west Texas through Tuesday. This will keep
dry air in place, particularly over central and southern Utah.
Weak shortwave energy will again graze northern Utah during the
day, resulting in some isolated convection. Over central and
southern Utah, the passage of the wave will bring some breezy
conditions, combining with the dry airmass to result in isolated
critical fire weather conditions. A less weak trough will bring a
cold front into northern Utah Monday night into Tuesday, resulting
in a bit more precipitation, particularly for areas near the
Utah/Idaho border. Over southern Utah, the passage of the trough
and associated cold front will further increase winds, potentially
resulting in more widespread critical fire weather conditions with
some gusts to 45 mph expected. Behind this trough, high pressure
is expected to re- center itself over the area, resulting in a
more southerly flow aloft that will draw moisture back into the
area for the latter part of the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for UTZ494-498.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Red Flag Warnings in Utah, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.